How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19130
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

I think my dog may have eaten 4 - 2.5 mg methotrexate, he is

Customer Question

I think my dog may have eaten 4 - 2.5 mg methotrexate
JA: I'm sorry to hear that. The veterinarian will know if may will be able to digest that. How old is may?
Customer: he is 7 mos and abt 50 lbs
JA: Is there anything else the veterinarian should be aware of about may?
Customer: young and healthy...nothing else
Submitted: 15 days ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 15 days ago.

Hi,I'm Dr Scott. Welcome to JustAnswer, I am working on your question now, you can expect a written reply sometime within the next ten minutes or so.

Customer: replied 15 days ago.
just found 1 pill, so it was only 3 that he ate
Expert:  Dr Scott Nimmo replied 15 days ago.

Hello again

I have worked out an answer for you below.

1. This drug is used in dogs so it is not toxic to them as such but the usual initial dose rate is up to 5 mg per square metre of body surface given orally, this works out as around 4 mg for your weight of dog. So 10 mg is a clear overdose.

2. One of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drug that way. If you can do this within the first hour after ingestion { Two hours at the absolute outside } then things should be OK. For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs and also take other preventative measures. }

3. However if you fail to induce vomiting and any odd symptoms occur then you should have your dog checked over by a vet without delay. In your case expected side effects could include vomiting and lethargy, more severe side effects such as liver failure are unlikely on just one dose such as your dog took.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 14 days ago.

Hello again,

I am just checking back in to see how your dog is getting on after our recent dialogue concerning the methotrexate ingestion ...

Please get back to me and let me know how things are going.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.

Customer: replied 14 days ago.
I was able to induce vomiting last night, but I could not find any of the pills in the vomit. So I took him to the emergency vet where he spent the night. He is home now with some medication and he's doing great! Thank you for checking on him
Expert:  Dr Scott Nimmo replied 14 days ago.

You certainly did the right thing, thanks for the update ...

He should be just fine now ...

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.